Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Aug 18, 2017, 1:21 AM EDT for Lycoming County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2017, 1:21 AM EDT (05:21 UTC)
- Expired
- Aug 18, 2017, 2:15 AM EDT
- In force
- 54 min
- Issued by
- NWS State College, PA
County Lycoming County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 05:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1160 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
The text
As transmitted.
959
WWUS81 KCTP 180521
SPSCTP
Special Weather Statement
National Weather Service State College PA
121 AM EDT FRI AUG 18 2017
PAZ012-019-041-045-046-049-051-052-180615-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Union PA-Northumberland PA-Northern Lycoming PA-Montour PA-
Southern Centre PA-
121 AM EDT FRI AUG 18 2017
...SPECIAL WEATHER STATEMENT...
At 120 AM EDT, Doppler radar indicated a strong thunderstorm over
Castanea, moving northeast at 35 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
Montoursville, Williamsport, Lock Haven, Jersey Shore, Elimsport,
Flemington, Rebersburg, McElhattan, Allenwood, R.B. Winter State
Park, Castanea, Watsontown, Barbours, Avis, Montgomery, Cogan
Station, Spruce Run Reservoir, Muncy, Collomsville and Mackeyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4148 7678 4141 7675 4139 7672 4118 7660
4085 7742 4114 7756
TIME...MOT...LOC 0520Z 243DEG 30KT 4110 7741
$$
MartinWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 17, 11:56 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 17, 11:56 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service State College PA 1156 PM EDT Thu Aug 17 2017 .SYNOPSIS... A cold front will move through the region Friday triggering showers and thunderstorms. The cooler air will be replaced by warmer air Monday into Tuesday as a ridge builds aloft. Another cold front should trigger showers around mid-week and the week should end on a cooler note. && .NEAR TERM /UNTIL 7 AM FRIDAY MORNING/... There were a few thunderstorms were over south-central Pennsylvania at 930 PM. Some showers were present over northern and northwestern Pennsylvania. The HRRR pushes the area of shower to the west through the region by 4 AM. Rainfall amounts are generally light. Some hints in northwestern PA of some potentially stronger cells with rainfall potential of an inch in these stronger cells, should they develop. Many areas, especially in the southeast should remain rainfree overnight though patch fog is possible. && .SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The HRRR goes to about 17Z and it shows a weak line of showers and thunderstorms across our southwestern counties northeast toward Tioga county. General concept is showers developing around 15-17Z Friday. The HRRR shows CAPE over 2400JKG-1 east of these showers and other NCEP models show over 1800JKG-1 of CAPE to the east. Thus have higher POPS in central to southeastern PA in the afternoon hours. Models indicated the potential for some strong to severe thunderstorms Friday afternoon and the potential for some locally heavy rainfall. Most models show mainly 0.25 to 1.00 inch of QPF but stronger cells could produce higher amounts. Most guidance shows the cooler drier air improving conditions in western PA in the late morning and early afternoon. The front should clear our southeastern counties in the 22Z to 03Z timeframe Friday evening. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Models imply a weak wave could trigger some light showers on Saturday evening. Sunday into Tuesday looks very dry. The next chance for widespread rain would likely be around Wednesday and possibly into Thursday as short-wave and cold front move into the region. At this time Wednesday has the higher probability of QPF then it dries out Thursday into Friday. The PW forecasts show low PW over the region Saturday to Tuesday then a surge of higher PW air Wednesday ahead of the front. Then the PW falls Thursday into Friday to below normal values. Temperature wise, the cool air should be replaced by warmer air by Monday afternoon and Tuesday should be even warmer still. The 850 hPa temperatures go above normal Monday evening and peak in the 16-19C range Tuesday afternoon. Tuesday could be quite hot. Good news is the 850 hPa temperatures fall Wednesday into Friday. Most guidance shows below normal 850 hPa temperatures by Friday with below normal PW values. The week as currently forecast should end on a cool dry note (like D sharp?). && .AVIATION /04Z FRIDAY THROUGH TUESDAY/... A weakening band of showers and a few thunderstorms is pushing into central Pa late this evening. A brief vis reduction remains possible at KBFD/KUNV/KAOO through around midnight. Focus late tonight will shift to the possibility of low cigs at KBFD, as moist southerly flow and orographic lift combine to produce developing stratus across the high terrain of northern Pa. Latest model soundings, MOS guidance and SREF probability charts all point toward likely IFR cigs at KBFD late tonight into Friday morning. Elsewhere, MVFR cigs are a possibility late tonight, although southerly flow at KJST is climatologically unfavorable for cig reductions. Expect increasing cig heights by late morning, as mixing occurs ahead of approaching cold front. Latest SREF prob charts support predominantly VFR conditions everywhere by early afternoon. However, scattered showers/storms developing along cold front could produce brief vis reductions and gusty winds at a few locations across eastern Pa during the afternoon. .OUTLOOK... Sat-Mon...No sig wx. Tue...SHRA/TSRA poss. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Grumm NEAR TERM...Grumm SHORT TERM...Grumm LONG TERM...Grumm/Lambert AVIATION...Grumm/Fitzgerald
Hazardous weather outlook, Aug 17, 12:56 PM EDT, 12 hours 25 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1256 PM EDT Thu Aug 17 2017 PAZ005-006-010>012-017-018-024-025-033-181700- McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Cambria-Blair-Somerset- 1256 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms with gusty winds and hail are possible this evening and overnight. The risk for tornadoes is low. Locally heavy rain could make rapid stream rises and localized minor flooding of poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms with gusty winds and hail are possible Friday morning. The risk for tornadoes is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-026>028-034>037-041-042-045-046-049>053-056>059-063>066- 181700- Southern Centre-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin- Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia-Perry-Dauphin- Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 1256 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong to severe thunderstorms with gusty winds and hail are possible Friday. A few brief, weak tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004-181700- Warren- 1256 PM EDT Thu Aug 17 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible this afternoon and tonight. An isolated tornado is also possible. Locally heavy rain could make rapid stream rises and localized minor flooding of poor drainage areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 1:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
121 AM EDT FRI AUG 18 2017
PAZ012-019-041-045-046-049-051-052-180615-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Union PA-Northumberland PA-Northern Lycoming PA-Montour PA-
Southern Centre PA-
121 AM EDT FRI AUG 18 2017
...SPECIAL WEATHER STATEMENT...
At 120 AM EDT, Doppler radar indicated a strong thunderstorm over
Castanea, moving northeast at 35 mph.
Winds in excess of 30 mph are possible.
Locations impacted include...
Montoursville, Williamsport, Lock Haven, Jersey Shore, Elimsport,
Flemington, Rebersburg, McElhattan, Allenwood, R.B. Winter State
Park, Castanea, Watsontown, Barbours, Avis, Montgomery, Cogan
Station, Spruce Run Reservoir, Muncy, Collomsville and Mackeyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4148 7678 4141 7675 4139 7672 4118 7660
4085 7742 4114 7756
TIME...MOT...LOC 0520Z 243DEG 30KT 4110 7741
MartinThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 12:33 PM EDT | Special Weather Statement | CTP | Huntingdon, Mifflin | 27 min |
| Aug 18, 1:42 PM EDT | Special Weather Statement | CTP | Juniata | 33 min |
| Aug 18, 2:02 PM EDT | Special Weather Statement | CTP | Schuylkill | 43 min |
| Aug 18, 2:10 PM EDT | Special Weather Statement | CTP | Cumberland, Perry | 35 min |
| Aug 18, 2:21 PM EDT | Special Weather Statement | CTP | Lebanon, Schuylkill | 39 min |
| Aug 18, 2:32 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 43 min |
| Aug 18, 2:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Dauphin, Juniata, Perry, York | 54 min |
| Aug 18, 3:27 PM EDT | Special Weather Statement | CTP | Lancaster | 33 min |
| Aug 18, 3:32 PM EDT | Special Weather Statement | CTP | York | 43 min |
| Aug 18, 4:11 PM EDT | Special Weather Statement | CTP | Lancaster | 34 min |
| Aug 18, 4:38 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 52 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.